Texas, 2018

High Wind in Texas, April 12 to 13, 2018

April 12 to 13, 2018 · NWS MAF · 16 events in 12 counties and zones

Increasing southwesterly winds aloft ahead of an approaching shortwave trough resulted in strong winds over portions of West Texas on Thursday. The upper trough moving overhead on Friday resulted in stronger winds.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Increasing southwesterly winds aloft ahead of an approaching shortwave trough resulted in strong winds over portions of West Texas on Thursday. The upper trough moving overhead on Friday resulted in stronger winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 12, 10:32 AM MST, 19 minutes earlier.

Area forecast discussion, Apr 12, 10:32 AM MST, 19 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1232 PM CDT Thu Apr 12 2018

.DISCUSSION...
See 18Z aviation discussion below

&&

.AVIATION...
Upper clouds have kept winds subdued slightly so far today, but
satellite is showing clearing skies and winds will increase this
afternoon gusting to near 30kts at many locations. There will be a
slight lull overnight with stronger winds expected tomorrow. Will
keep VFR conditions in all TAFs through the next 24 hours,
handling any MVFR VIS due to BLDU with AMD as needed.

Hennig

&&

.PREV DISCUSSION... /issued 420 AM CDT Thu Apr 12 2018/

.Friday Will Be A Particularly Dangerous Situation...

DISCUSSION...

WV imagery shows the upper trough has made landfall on the west
coast, and has begun transitioning zonal flow aloft over West Texas
and Southeast New Mexico to SW.  A sfc trough is developing ahead of
this feature and will move down the Front Range later today,
inducing SW flow over the NW half of the CWA.  The NAM still
develops a strong mtn wave signature over the Guadalupes later this
morning, which should lead to high winds by late morning.  Forecast
soundings on the adjacent plains mix to around 600mb by late
afternoon, where ~ SW40kt winds are forecast, warranted a high wind
warning for them as well.  It almost goes w/out saying that all this
will result in critical fire wx conditions for all of the region
today.  See fire wx discussion below for more details.  Convection
may develop tonight SE PB along the dryline, but chances look
minimal.

Late tonight, as the upper trough passes the Four Corners into
CO/NM, stronger winds w/the Pac front are forecast to move out onto
the higher terrain of Reeves Co/Davis Mtns.  Friday, a low-level jet
rounds the base of the trough and moves thru the CWA.  NAM Forecast
soundings mix to about 650mb, whereas the GFS tops out at around
675mb.  The GFS typically mixes deeper than the NAM. However, sfc
obs at 06Z show the NAM initialized a bit better than the GFS, so we
are leaning toward the NAM solution on winds.  That said, Friday is
going to be a windbag, w/high winds likely across most of West Texas
and Southeast New Mexico.  Because of slight timing differences in
the models, it is difficult to pinpoint exactly when higher winds
over the lower terrain warnings will commence--morning or afternoon.
Thus, a watch is preferred for now.  Despite cooler temps Fri
afternoon behind the Pac front, single-digit Td's will still yield
critical fire wx.

Temps will stay below-normal thru the weekend despite weak ridging
moving in, then climb back above-normal Monday, and thru the
extended, as flow aloft transitions back to SW.

FIRE WEATHER...

By mid morning today extreme fire weather (RFTI values) conditions
spread thru Southeast New Mexico and West Texas (including the
western portions of the PB) with critical fire weather conditions
spreading eastward to a Gail, TX/Midland, TX/Presidio, TX line by
mid afternoon. ERC-G values in these areas peak in the 70th to 90th
percentile.

Unfortunately the worse is yet to come. It can't be emphasized
enough that Friday will be a PARTICULARLY DANGEROUS SITUATION with
fire weather conditions reaching HISTORICAL levels across portions
of West Texas including the Guadalupe and Davis Mountains as well as
portions of the Trans Pecos. Extreme Fire Weather conditions will
cover the remainder of Southeast New Mexico and West Texas. RH
values on Friday will be in the single digits with sustained 20 foot
winds reaching 40-55 kts in the Guadalupe and Davis Mountains.
Elsewhere sustained 20 foot winds in excess of 30 kts will be
common. These high winds could lead to downed power lines which can
initiate wildfires. The potential for large weather-driven wildland
fires cannot be understated.

Strobin

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     98  60  74  42 /   0   0   0   0
Carlsbad                       92  51  67  41 /   0   0   0   0
Dryden                         97  59  86  49 /   0   0   0   0
Fort Stockton                  96  57  75  44 /   0   0   0   0
Guadalupe Pass                 84  45  61  37 /   0   0   0   0
Hobbs                          91  50  66  37 /   0   0   0   0
Marfa                          88  45  69  34 /   0   0   0   0
Midland Intl Airport           97  60  73  42 /   0   0   0   0
Odessa                         96  58  72  42 /   0   0   0   0
Wink                           98  55  73  42 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until midnight MDT Friday night for Guadalupe
     Mountains-Southeast Plains.

     High Wind Watch from late tonight through Friday evening for
     Central Lea County-Northern Lea County-Southern Lea County.

     High Wind Warning until 9 PM MDT Friday for Eddy County Plains-
     Guadalupe Mountains of Eddy County.

TX...Red Flag Warning until 1 AM CDT /midnight MDT/ Saturday for
     Andrews-Big Bend Area-Borden-Crane-Davis/Apache Mountains
     Area-Dawson-Ector-Gaines-Glasscock-Guadalupe Mountains-
     Howard-Loving-Marfa Plateau-Martin-Midland-Mitchell-Pecos-
     Presidio Valley-Reagan-Reeves County and Upper Trans Pecos-
     Scurry-Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-
     Winkler.

     High Wind Watch from Friday morning through Friday evening for
     Andrews-Big Bend Area-Crane-Ector-Gaines-Glasscock-Howard-
     Loving-Marfa Plateau-Martin-Midland-Mitchell-Pecos-Reagan-
     Upton-Ward-Winkler.

     High Wind Warning until 10 PM CDT /9 PM MDT/ Friday for
     Guadalupe Mountains-Van Horn and Highway 54 Corridor.

     High Wind Warning from midnight tonight to 10 PM CDT Friday for
     Davis/Apache Mountains Area-Reeves County and Upper Trans
     Pecos.

&&

99/99/10
Hazardous weather outlook, Apr 12, 5:58 AM MST, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
758 AM CDT Thu Apr 12 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131300-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
758 AM CDT Thu Apr 12 2018 /658 AM MDT Thu Apr 12 2018/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

Very dry and windy conditions will create a critical fire weather
threat through tonight across the entire area. A Red Flag Warning is
in effect.

Strong winds will occur in the Guadalupe Mountains and adjacent
plains in Eddy and Culberson counties through this evening. These
winds will spread into the Davis Mountains and Reeves County
overnight. A High Wind Warning is in effect.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Very dry and windy conditions will continue Friday into Friday
evening creating critical fire weather conditions across the entire
area. A Red Flag Warning is in effect.

Strong winds could possibly spread east from the mountains into the
Trans Pecos and Permian Basin Friday into Friday evening. A High
Wind Warning is in effect from the Guadalupe to the Davis Mountains.
A High Wind Watch is in effect for extreme southeastern New Mexico,
much of the Permian Basin, Trans Pecos, and Big Bend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
April 12, 10:51 AM MST to April 13, 3:51 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS

High Wind, Guadalupe Mountains of Culberson County

When
April 12, 4:38 PM MST to April 13, 4:38 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
April 12, 9:52 PM MST to April 13, 1:52 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
RAWS

High Wind, Davis / Apache Mountains Area

When
April 13, 12:15 AM CST to 4:45 PM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
State Official

High Wind, Midland

When
April 13, 10:20 AM CST to 4:35 PM CST
Where
Midland forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
ASOS
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

High Wind, Borden

When
April 13, 11:20 AM CST to 5:25 PM CST
Where
Borden forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
32.744, -101.432 (the zone’s center; the record gives no point)

High Wind, Winkler

When
April 13, 11:35 AM CST to 4:35 PM CST
Where
Winkler forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
ASOS
Coordinates
31.850, -103.048 (the zone’s center; the record gives no point)

High Wind, Ector

When
April 13, 11:35 AM CST to 12:00 PM CST
Where
Ector forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
31.869, -102.543 (the zone’s center; the record gives no point)

High Wind, Howard

When
April 13, 12:58 PM CST to 5:28 PM CST
Where
Howard forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
32.306, -101.435 (the zone’s center; the record gives no point)

Sustained westerly winds of 40 to 43 mph occurred for several hours at the Lomax Mesonet.

High Wind, Howard

When
April 13, 1:35 PM CST to 5:15 PM CST
Where
Howard forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
32.306, -101.435 (the zone’s center; the record gives no point)

High Wind, Dawson

When
April 13, 2:15 PM CST to 5:55 PM CST
Where
Dawson forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
32.743, -101.948 (the zone’s center; the record gives no point)

High Wind, Marfa Plateau

When
April 13, 3:05 PM CST to 5:40 PM CST
Where
Marfa Plateau forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS

High Wind, Glasscock

When
April 13, 3:55 PM CST to 7:20 PM CST
Where
Glasscock forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
31.870, -101.521 (the zone’s center; the record gives no point)

High Wind, Dawson

When
April 13, 4:05 PM CST to 7:01 PM CST
Where
Dawson forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
32.743, -101.948 (the zone’s center; the record gives no point)

High Wind, Mitchell

When
April 13, 4:42 PM CST to 6:50 PM CST
Where
Mitchell forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
32.306, -100.921 (the zone’s center; the record gives no point)

High Wind, Pecos

When
April 13, 5:45 PM CST to 6:53 PM CST
Where
Pecos forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
ASOS
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743543, 743544, 743542, 743537, 743528, 741190, 743525, 743526, 743517, 743510, 741188, 743540, 743533, 741189, 743519, 743538.